Alert archive / Nebraska / Red Flag Warnings in 2026

Red Flag Warning 15, NWS North Platte, NE

March 20, 202626 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Mar 20, 2026, 7:27 AM MDT for 26 counties in Nebraska. It took effect at Mar 21, 2026, 9:00 AM MDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2026, 7:27 AM MDT (13:27 UTC)
In effect from
Mar 21, 2026, 9:00 AM MDT
Expired
Mar 22, 2026, 3:00 AM MDT
In force
18 hr
Issued by
NWS North Platte, NE
All 26 counties

Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 25 km from the middle of the area, began a volume at 13:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

492 
WWUS83 KLBF 201327
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
827 AM CDT Fri Mar 20 2026

...CRITICAL FIRE WEATHER CONDITIONS SATURDAY INTO THE OVERNIGHT
SATURDAY NIGHT...

.Record high temperatures Saturday in the 90s will lead to single
digit relative humidity Saturday afternoon across the area. Low
relative humidity will combine with gusty westerly winds to 30 MPH
Saturday afternoon, producing critical fire weather conditions. 
An abrupt change in wind direction to the north will commence late
Saturday evening across northern Nebraska, transitioning south 
into the overnight. Winds with this shift in wind direction will 
reach up to 45 MPH overnight. 

NEZ204-206-208>210-219-220900-
/O.UPG.KLBF.FW.A.0008.260321T1600Z-260322T0900Z/
/O.NEW.KLBF.FW.W.0015.260321T1500Z-260322T0900Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-Frenchman Basin-Loess Plains-
827 AM CDT Fri Mar 20 2026 /727 AM MDT Fri Mar 20 2026/

...RED FLAG WARNING IN EFFECT FROM 10 AM CDT /9 AM MDT/ SATURDAY
TO 4 AM CDT /3 AM MDT/ SUNDAY FOR LOW RELATIVE HUMIDITY AND GUSTY
WINDS FOR ALL OF WESTERN AND NORTH CENTRAL NEBRASKA...

The National Weather Service in North Platte has issued a Red
Flag Warning for low relative humidity and gusty winds, which is 
in effect from 10 AM CDT /9 AM MDT/ Saturday to 4 AM CDT /3 AM 
MDT/ Sunday. The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR, Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest, Fire Weather 
  Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie 
  National Forest, Fire Weather Zone 209 Loup Rivers Basin, Fire 
  Weather Zone 210 Frenchman Basin and Fire Weather Zone 219 
  Loess Plains.

* TIMING...Red Flag Warning in effect from 10 AM CDT (9 AM MDT) 
  Saturday through 4 AM CDT (3 AM MDT) Sunday morning.

* WINDS...West 10 to 20 mph with gusts up to 30 mph. Winds will
  shift late Saturday evening to the north with gusts up to 45 
  MPH possible

* RELATIVE HUMIDITY...7 to 13 percent.

* TEMPERATURES...90 in northeastern areas, to the upper 90s in SW
  Nebraska.

* LIGHTNING...None expected.

* IMPACTS...Any fire starts will spread rapidly and will be 
  difficult to control.

* ADDITIONAL DETAILS...A sharp frontal boundary will arrive from
  the north late Saturday evening, producing an abrupt wind shift
  and gusts up to 45 mph during the late evening and overnight 
  hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
464 
WWUS83 KLBF 201942
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
242 PM CDT Fri Mar 20 2026

...CRITICAL FIRE WEATHER CONDITIONS SATURDAY INTO THE OVERNIGHT
SATURDAY NIGHT...

.Record high temperatures Saturday in the 90s will lead to single
digit relative humidity Saturday afternoon across the area. Low
relative humidity will combine with gusty westerly winds to
35 MPH Saturday afternoon, producing critical fire weather 
conditions. An abrupt change in wind direction to the north will 
commence late Saturday evening across northern Nebraska, 
transitioning south into the overnight. Winds with this shift in 
wind direction will reach up to 45 MPH overnight.

NEZ204-206-208>210-219-211100-
/O.CON.KLBF.FW.W.0015.260321T1500Z-260322T0900Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-Frenchman Basin-Loess Plains-
242 PM CDT Fri Mar 20 2026 /142 PM MDT Fri Mar 20 2026/

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM CDT /9 AM MDT/
SATURDAY TO 4 AM CDT /3 AM MDT/ SUNDAY FOR LOW RELATIVE HUMIDITY
AND GUSTY WINDS FOR ALL OF WESTERN AND NORTH CENTRAL NEBRASKA...

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR, Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest, Fire Weather 
  Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie 
  National Forest, Fire Weather Zone 209 Loup Rivers Basin, Fire 
  Weather Zone 210 Frenchman Basin and Fire Weather Zone 219 
  Loess Plains.

* TIMING...Red Flag Warning in effect from 10 AM CDT (9 AM MDT) 
  Saturday through 4 AM CDT (3 AM MDT) Sunday morning.

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...6 to 12.

* TEMPERATURES...Up to 97.

* LIGHTNING...None expected.

* IMPACTS...Any fire starts will spread rapidly and will be 
  difficult to control.

* ADDITIONAL DETAILS...A sharp frontal boundary will arrive from 
  the north late Saturday evening, producing an abrupt wind 
  shift and gusts up to 45 mph during the late evening and 
  overnight hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
579 
WWUS83 KLBF 210759
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
259 AM CDT Sat Mar 21 2026

...CRITICAL FIRE WEATHER CONDITIONS SATURDAY AFTERNOON INTO THE 
OVERNIGHT HOURS...

.Record high temperatures Saturday in the 90s will lead to single
digit relative humidity Saturday afternoon across the area. Low
relative humidity will combine with gusty westerly winds to
35 MPH Saturday afternoon, producing critical fire weather
conditions. An abrupt change in wind direction to the north will
commence late Saturday evening across northern Nebraska,
transitioning south into the overnight. Winds with this shift in
wind direction will reach up to 45 MPH overnight.

NEZ204-206-208>210-219-220900-
/O.CON.KLBF.FW.W.0015.260321T1500Z-260322T0900Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-Frenchman Basin-Loess Plains-
259 AM CDT Sat Mar 21 2026 /159 AM MDT Sat Mar 21 2026/

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM CDT /9 AM MDT/
THIS MORNING TO 4 AM CDT /3 AM MDT/ SUNDAY FOR RECORD HIGH
TEMPERATURES, LOW RELATIVE HUMIDITY, AND GUSTY WINDS FOR ALL OF
WESTERN AND NORTH CENTRAL NEBRASKA...

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR, Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest, Fire Weather 
  Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie 
  National Forest, Fire Weather Zone 209 Loup Rivers Basin, Fire 
  Weather Zone 210 Frenchman Basin and Fire Weather Zone 219 
  Loess Plains.

* TIMING...Red Flag Warning in effect from 10 AM CDT (9 AM MDT) 
  Saturday through 4 AM CDT (3 AM MDT) Sunday morning.

* WINDS...West 15 to 25 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 6 percent.

* TEMPERATURES...Up to 96.

* LIGHTNING...None expected.

* IMPACTS...Any fire starts will spread rapidly and will be 
  difficult to control.

* ADDITIONAL DETAILS...A cold front will arrive from the north 
  late Saturday evening, producing an abrupt wind shift and gusts 
  up to 45 mph during the late evening and overnight hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
750 
WWUS83 KLBF 220858
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
358 AM CDT Sun Mar 22 2026


NEZ204-206-208>210-219-221000-
/O.EXP.KLBF.FW.W.0015.000000T0000Z-260322T0900Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-Frenchman Basin-Loess Plains-
358 AM CDT Sun Mar 22 2026 /258 AM MDT Sun Mar 22 2026/

...RED FLAG WARNING WILL EXPIRE AT 4 AM CDT /3 AM MDT/ EARLY THIS
MORNING FOR LOW HUMIDITY AND GUSTY WINDS FOR ALL OF WESTERN AND
NORTH CENTRAL NEBRASKA...

Gusty north winds are expected to continue through the rest of the
night and into the late morning. Humidity continues to recover to
around 80 percent behind a cold front, with cooler temperatures
across the region. Therefore, critical fire weather conditions are
expected to be over for tonight. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Mar 20, 5:28 AM MDT, 1 hour 59 minutes earlier. Its key messages:

  • Record temperatures are expected both today and Saturday, and this warmth will lead to elevated to near critical weather concerns today and critical fire weather concerns Saturday.
  • A Fire Weather Watch is in effect for all of western and north central Nebraska for Saturday into Saturday night due to record temperatures, very low relative humidity, and gusty southwest winds becoming north Saturday night with the passage of a cold front.
  • Temperatures remain above average early next week, bringing additional fire weather concerns. Concerns appear highest Monday and Wednesday of next week, as warm temperatures are accompanied by low relative humidity and gusty winds.
Area forecast discussion, Mar 20, 5:28 AM MDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
628 AM CDT Fri Mar 20 2026

.KEY MESSAGES...

- Record temperatures are expected both today and Saturday, and
  this warmth will lead to elevated to near critical weather
  concerns today and critical fire weather concerns Saturday.

- A Fire Weather Watch is in effect for all of western and north
  central Nebraska for Saturday into Saturday night due to
  record temperatures, very low relative humidity, and gusty
  southwest winds becoming north Saturday night with the passage
  of a cold front.

- Temperatures remain above average early next week, bringing
  additional fire weather concerns. Concerns appear highest
  Monday and Wednesday of next week, as warm temperatures are
  accompanied by low relative humidity and gusty winds.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 158 AM CDT Fri Mar 20 2026

Today, a strong upper level ridge will be centered over Arizona, and
will extend across the entire Western and Central U.S. A weak cool
front will pass through this morning, but will have little effect on
afternoon highs from near 80 to the low 80 north, to mid and upper
80s south. These highs were raised a few degrees toward the NBM 50th
percentile and are reflective of the highs reached today with
similar H85 temperatures. Winds northwest 5 to 15 mph, with
occasional gusts to 20 mph possible. Afternoon humidity will again
be very low, from 10 to 20 percent, lowest across the southwest.
Elevated to near critical fire weather conditions expected.

Tonight, a strong thermal ridge aloft, with a light southwest wind.
Lows will be mild in the mid 40s with mostly clear skies and the
humidity recovery poor at 40 to 55 percent.

Saturday, record highs are forecast to be broken at all climate
sites. Anomalously warm H85 temperatures from 24 to 28C across the
area. Forecast highs were nudged up near the 50th percentile, from
90 to the low 90s north, to the mid to upper 90s south. These highs
are also in close agreement with the latest MET and MAV guidance.
These forecast highs would also break the monthly record high for
March.

Deep mixing will occur, up to 500mb, with clear skies and persistent
southwesterly winds. This will mix very dry air to the surface, with
afternoon humidity as low as 7 to 10 percent across much of the
area. The combination of record high temperatures and very low
humidity will also combine with the gusty southwest west winds and
lead to critical fire concerns. Gusts up to 30 mph during the
afternoon will diminish some in the early evening, followed by a
cold front dropping into northern Nebraska by late evening, and
dropping quickly south overnight. West winds quickly shift to the
north behind the front from 20 to 30 mph with gusts up to 40 mph
possible, are expected for up to a 6 hour period overnight. The
sharp west to north wind shift, will prolong fire weather concerns
across the area through the evening into the overnight. Therefore
the current Fire Weather Watch remains in effect from 11 AM CDT
Saturday until 4 AM CDT Sunday, along for the wind shift and gusty
winds behind the front Saturday night.

Lows Saturday night only fall into upper 30s to mid 40s. Humidity
recovery will improve to 75 to 80 percent north, and 70 to 75
percent south.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 158 AM CDT Fri Mar 20 2026

Behind the frontal passage on Saturday, temperatures cool off
slightly for Sunday, with highs in the 60s across most of the
region. Upper level ridging begins to build back across the region
Sunday night, which will usher in a return to above average
temperatures by early next week. With no precipitation expected and
temperatures remaining above average, expect low relative humidity
values early next week as well. The hot, dry conditions will bring
at least elevated fire weather concerns to start off the week.
Concerns appear greatest on Monday and Wednesday, as both days may
see wind gusts around 30 mph in the afternoon. Wednesday looks to be
particularly concerning, as highs again return to the 80s across the
region. However, seeing a very similar set up to Saturday for
Wednesday, meaning that the current forecast highs in the 80s may
still be too cool. In fact, guidance suggests that highs in the 90s
aren't out of the question for Wednesday. With the current forecast,
already expecting that critical relative humidity values will be
expected across most of the region, but highs in the 90s may push
those values even lower. Will continue to monitor the forecast
trends throughout the weekend to see if additional fire weather
headlines will be needed.

Late week, another cold front is expected to track into the region,
bringing somewhat cooler temperatures, with highs back in the 50s
and 60s. The cold front may bring some very gusty winds Thursday
afternoon, with possible wind gusts up to 35 mph out of the north.
However, the frontal passage does appear to be a dry front, bringing
very little chance for precipitation.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 628 AM CDT Fri Mar 20 2026

VFR conditions are expected to prevail across all of western and
north central Nebraska today and tonight. Skies are expected to
remain mostly clear throughout the TAF period, outside of some
higher level cirrus. Winds remain light this morning, though areas
across the northern Sandhills will begin to see some gusty
conditions this afternoon, with peak gusts generally under 20 kts.
As an inversion develops this evening, winds become light and
variable, before becoming predominately out of the west and
southwest.

&&

.FIRE WEATHER...
Issued at 158 AM CDT Fri Mar 20 2026

After poor relative humidity recovery this morning from 40 to 55
percent, temperatures are going to warm considerably today, which
will allow for a prolonged period of critically low relative
humidity. Northwest 5 to 15 mph, with occasional gusts to 20 mph
possible. Afternoon humidity will again be very low, from 10 to 15
percent across much of the area, lowest across the southwest.
Elevated to near critical fire weather conditions expected.

Critical fire weather conditions expected Saturday as record highs
reach the low 90s to upper 90s. It cannot be emphasized enough how
warm temperatures will be Saturday afternoon, with highs reaching 35
to 40 degrees above climatological norms. Relative humidity values
fall to 7 to 10 percent. A cold front is move into northern Nebraska
by late evening (03Z), and drop quickly south overnight. Prior to
the front, southwest to west winds 10 to 20 mph with gusts to 30 mph
are expected. Behind the front, winds will shift to the north at 20
to 30 mph and could gust to 40 mph for a few hours.  A prolonged
period of extreme fire behavior would be possible with any fires
Saturday afternoon through early Sunday morning. A Fire Weather
Watch remains in effect from 11 AM CDT Saturday until 4 Am CDT
Sunday.

&&

.CLIMATE...
Issued at 158 AM CDT Fri Mar 20 2026

Forecast Highs vs Record (year of last occurrence)

                Today 03/20          Tomorrow 03/21

North Platte    87/83 (1997)         97/86 (1910)
Valentine       83/83 (1997)         93/84 (1910)
Broken Bow      87/82 (2004)         96/83 (1997)
Imperial        87/83 (1910)         99/87 (1907)

Forecast highs at North Platte, Imperial, and Valentine would break
all-time March records on Saturday.

Also of note, overnight lows on Friday night into Saturday
morning may break records for being daily warmest low
temperatures. The current forecast low on Saturday morning at
North Platte is 43, with the previous warmest low temperature
being 42, which was achieved in 1911, 1916, and 1946. For
Valentine, the forecast of 44 would tie the record of 44, set in
1910.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday morning through late Saturday
night for NEZ204-206-208>210-219.

&&

SHORT TERM...Roberg
LONG TERM...Richie
AVIATION...Richie
FIRE WEATHER...Roberg
CLIMATE...Richie
Hazardous weather outlook, Mar 20, 3:52 AM MDT, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
452 AM CDT Fri Mar 20 2026

NEZ004>010-022>029-035>038-056>059-069>071-094-211000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
452 AM CDT Fri Mar 20 2026 /352 AM MDT Fri Mar 20 2026/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Today and tonight.

Near record high temperatures are expected today, with most areas
across western and north central Nebraska reaching highs in the 80s.
These warm temperatures will be accompanied by low relative humidity,
causing at least elevated to near critical fire weather concerns this
afternoon, though winds are expected to remain mostly under 20 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Fire weather concerns increase on Saturday as gusty west winds
accompany another record-setting heat day and low afternoon
humidity. A Fire Weather Watch is in place for all of western and
central Nebraska as a result. Later that evening, a sharp frontal
boundary will push south and lead to an abrupt flip in wind direction
from west to north with increasing gusts of 40 to 45 mph late
Saturday and continuing into early Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in Nebraska, 2026Every red flag warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.